Revista de la
Unión Matemática Argentina
A generalization of the annihilating ideal graph for modules
Soraya Barzegar, Saeed Safaeeyan, and Ehsan Momtahan
Volume 65, no. 1 (2023), pp. 47–65

Download PDF


We show that an $R$-module $M$ is noetherian (resp., artinian) if and only if its annihilating submodule graph, $\mathbb{G}(M)$, is a non-empty graph and it has ascending chain condition (resp., descending chain condition) on vertices. Moreover, we show that if $\mathbb{G}(M)$ is a locally finite graph, then $M$ is a module of finite length with finitely many maximal submodules. We also derive necessary and sufficient conditions for the annihilating submodule graph of a reduced module to be bipartite (resp., complete bipartite). Finally, we present an algorithm for deriving both $\Gamma (\mathbb{Z}_n)$ and $\mathbb{G}(\mathbb{Z}_n)$ by Maple, simultaneously.


  1. G. Aalipour, S. Akbari, M. Behboodi, R. Nikandish, M. J. Nikmehr, and F. Shaveisi, The classification of the annihilating-ideal graphs of commutative rings, Algebra Colloq. 21 (2014), no. 2, 249–256. MR 3192344.
  2. G. Aalipour, S. Akbari, R. Nikandish, M. J. Nikmehr, and F. Shaveisi, Minimal prime ideals and cycles in annihilating-ideal graphs, Rocky Mountain J. Math. 43 (2013), no. 5, 1415–1425. MR 3127828.
  3. S. Akbari and A. Mohammadian, On zero-divisor graphs of finite rings, J. Algebra 314 (2007), no. 1, 168–184. MR 2331757.
  4. B. Allen, E. Martin, E. New, and D. Skabelund, Diameter, girth and cut vertices of the graph of equivalence classes of zero-divisors, Involve 5 (2012), no. 1, 51–60. MR 2924313.
  5. D. F. Anderson, M. C. Axtell, and J. A. Stickles, Jr., Zero-divisor graphs in commutative rings, in Commutative Algebra—Noetherian and Non-Noetherian Perspectives, 23–45, Springer, New York, 2011. MR 2762487.
  6. D. F. Anderson, A. Frazier, A. Lauve, and P. S. Livingston, The zero-divisor graph of a commutative ring. II, in Ideal Theoretic Methods in Commutative Algebra (Columbia, MO, 1999), 61–72, Lecture Notes in Pure and Appl. Math., 220, Dekker, New York, 2001. MR 1836591.
  7. F. W. Anderson and K. R. Fuller, Rings and Categories of Modules, second edition, Graduate Texts in Mathematics, 13, Springer, New York, 1992. MR 1245487.
  8. D. F. Anderson and P. S. Livingston, The zero-divisor graph of a commutative ring, J. Algebra 217 (1999), no. 2, 434–447. MR 1700509.
  9. D. F. Anderson and S. B. Mulay, On the diameter and girth of a zero-divisor graph, J. Pure Appl. Algebra 210 (2007), no. 2, 543–550. MR 2320017.
  10. M. F. Atiyah and I. G. Macdonald, Introduction to Commutative Algebra, Addison-Wesley, Reading, MA, 1969. MR 0242802.
  11. M. Baziar, E. Momtahan, and S. Safaeeyan, A zero-divisor graph for modules with respect to their (first) dual, J. Algebra Appl. 12 (2013), no. 2, 1250151, 11 pp. MR 3005602.
  12. M. Baziar, E. Momtahan, S. Safaeeyan, and N. Ranjbar, Zero-divisor graph of abelian groups, J. Algebra Appl. 13 (2014), no. 6, 1450007, 13 pp. MR 3195164.
  13. I. Beck, Coloring of commutative rings, J. Algebra 116 (1988), no. 1, 208–226. MR 0944156.
  14. M. Behboodi, Zero divisor graphs for modules over commutative rings, J. Commut. Algebra 4 (2012), no. 2, 175–197. MR 2959014.
  15. M. Behboodi and Z. Rakeei, The annihilating-ideal graph of commutative rings I, J. Algebra Appl. 10 (2011), no. 4, 727–739. MR 2834112.
  16. M. Behboodi and Z. Rakeei, The annihilating-ideal graph of commutative rings II, J. Algebra Appl. 10 (2011), no. 4, 741–753. MR 2834113.
  17. J. Dauns and Y. Zhou, Classes of Modules, Pure and Applied Mathematics, 281, Chapman & Hall/CRC, Boca Raton, FL, 2006. MR 2263467.
  18. J. Krone, Algorithms for constructing zero-divisor graphs of commutative rings, Available at krone/docs/Zero-Divisor.pdf.
  19. T. Y. Lam, A First Course in Noncommutative Rings, Graduate Texts in Mathematics, 131, Springer, New York, 1991. MR 1125071.
  20. T. Y. Lam, Lectures on Modules and Rings, Graduate Texts in Mathematics, 189, Springer, New York, 1999. MR 1653294.
  21. D. Lu and T. S. Wu, On bipartite zero-divisor graphs, Discrete Math. 309 (2009), no. 4, 755–762. MR 2502185.
  22. S. B. Mulay, Cycles and symmetries of zero-divisors, Comm. Algebra 30 (2002), no. 7, 3533–3558. MR 1915011.
  23. S. Safaeeyan, Annihilating submodule graph for modules, Trans. Comb. 7 (2018), no. 1, 1–12. MR 3745195.
  24. S. Safaeeyan, M. Baziar, and E. Momtahan, A generalization of the zero-divisor graph for modules, J. Korean Math. Soc. 51 (2014), no. 1, 87–98. MR 3159318.
  25. M. Shirali, E. Momtahan, and S. Safaeeyan, Perpendicular graph of modules, Hokkaido Math. J. 49 (2020), no. 3, 463–479. MR 4187118.
  26. S. M. Spiroff and C. Wickham, A zero divisor graph determined by equivalence classes of zero divisors, Comm. Algebra 39 (2011), no. 7, 2338–2348. MR 2821714.
  27. D. B. West, Introduction to Graph Theory, second edition, Prentice Hall, Upper Saddle River, NJ, 2001.